Case Studies (August 2017)
What should these pharmacists do?
JM is a 19-year-old women who is attending college at a local university. She was informed yesterday that her college roommate was diagnosed with meningitis. Cultures confirmed that the infection was a result of N. meningitidis. JM is very concerned because she is currently unvaccinated (her religion forbids injections of any kind) from meningococcal disease, and after seeing how sick her roommate has become, she desperately wants to avoid contracting the infection. JM was told that in lieu of a vaccine, there are some “medications” that she can take. She now seeks your recommendation as a pharmacist. JM does not report any allergies to medications and is currently only taking a daily multivitamin and a combined hormonal oral contraceptive pill.
What should the pharmacist recommend for JM in order to avoid contracting meningitis?CASE 2
PG is a 7-year-old girl who enjoys playing outdoors, especially in the wooded areas of her backyard. Last week her mother noticed a black-legged tick attached to her inner right thigh, which she promptly removed. Approximately 1 week later, PG began not “feel right.” She stated that she was very tired in addition and reported muscle pains, chills and a low grade fever (100.5°F). PG presented to her primary care physician (PCP) where a laboratory confirmed a diagnosis of human granulocytic anaplasmosis. Although first-line therapy for anaplasmosis is doxycycline, her PCP is concerned with giving a tetracycline antibiotic to a child under 8 years of age. As a community pharmacist, you are consulted to provide a recommendation for PG. PG weighs 50 pounds and is an otherwise healthy child who does not take any prescription medications, OTC medications, or supplements. Furthermore, she has no known drug allergies.
What should the pharmacist recommend to treat PG’s anaplasmosis?SEE THE ANSWERS BELOW
ANSWERSCASE 1: The CDC recommends that any close contacts—which include household members, day care center contacts, and anyone directly exposed to the patient’s respiratory secretions—should be treated with antimicrobial chemoprophylaxis. Currently, there are 3 recommended antibiotics: rifampin, ciproflox acin, and ceftriaxone. In JM’s case, ciprofloxacin would be the best therapy, as rifampin can reduce the effectiveness of her oral conceptive and ceftriaxone is available only as an infection, which is forbidden by her religion. Ciprofloxacin is given as a single 500 mg dose. JM should use sunscreen and avoid tanning beds or excessive sunlight while taking ciprofloxacin, as this medication can cause phototoxicity. JM should separate this medication with her multivitamin and any dairy products by at least 2 hours. Finally, JM should be informed that she may feel lightheaded or dizzy and should avoid activities requiring coordination until the drug effects are realized.
CASE 2: In general, tetracycline antibiotics are to be avoided in children less than 8 years of age, as these medications can cause staining of the child’s permanent teeth. However, in the case of an anaplasmosis infection, the CDC recommends that patients of all ages be treated with doxycycline as first-line therapy unless the patient is pregnant or has a severe allergy to tetracyclines. The dosing for children under 45kg (100lbs) is 2.2 mg/kg given twice per day. PG’s mother should be instructed to have PG take doxycycline with a full glass of water to prevent esophageal irritation or erosion. PG should have adequate amounts of sunscreen applied when she plays outside in order to prevent phototoxicity. Finally, PG may experience diarrhea and/or nausea when taking doxycycline. Although this is normal, her PCP should be contacted immediately if she experiences severe vomiting or diarrhea.
Dr. Caranfa is a medical student at the University of Connecticut School of Medicine in Farmington, Connecticut.Dr. Kohn is a senior scientist at the University of Connecticut and Hartford Hospital Evidence-Based Practice Center in Hartford, Connecticut.Dr. Coleman is a professor at University of Connecticut School of Pharmacy, Storrs, Connecticut.